CSN Login
Members Online: 15

2 Weeks Out - Question about Nausea

kimmygarland's picture
kimmygarland
Posts: 313
Joined: Aug 2009

This forum is so helpful - thought you might offer your experiences with something my husband is going through.

He is 2 weeks from last of 33 rads and erbitux/carbo treatments. He is doing well. Food still tastes like krap so he is doing nutritional shakes only, no real food for nourishment, but getting all his calories and hydration in (he is able to swallow, obviously). He has some mucus and some dry mouth - all the normal stuff.

But his most troubling issue at the moment is nausea. Of course, we have asked doc about it and he doesn't seem overly concerned - just says keep taking meds. Phenergan works pretty well, but we are just trying to figure out what is causing it. He is using a 25 mg Fentanyl pain patch - maybe that???

Anyone else experience nausea at this stage of the game?? Any tricks, tips or words of advice?

THANKS!

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

Nausea is very common while undergoing chemotherapy, for one thing. I have gone through treatments with both cisplatin and later carboplatin and taxol, and it was the cisplatin that laid in to me pretty darn hard. It IS an individual thing, of course: others warned beforehand to watch out for those bad boys, carbo and taxol, but they never really bothered me.

Perhaps it is that, kimmy. Since doc does not seem overly concerned, I would advise that it is because he is familiar with this sort of result from the chemotherapy.

It is also possible, just based on personal experience, that hub NEEDS to eat on a regular basis. While eating as you describe hub does, more or less, it eventually became necessary to 'eat' every four hours during the day, without much variance, or I would begin to feel nausea. That is something to consider.

Finally, the fentanyl patch: This IS an opiate, of course, and subject to withdrawal effects. If hub is applying the patch haphazardly, it is completely reasonable that his nausea is caused by this.

If I were to bet, though, I would put my money on the chemotherapy. Mainly because, from your description, it sounds like doc is too.

Regarding tips, the doctor is absolutely correct, according to my own experience. WHEN I was able to reduce or eliminate the nausea caused by the chemo, it was because I adhered to a strict regimen of taking things like Phenergin (sp?), Compazine, and one or two others that slip my mind at the moment.

The really good news, kimmy, is that hub is nearly out of the woods. Encourage him to hang in there. While the nausea is not likely to end on the very day he ends treatments (rads, for one continue to cook for some time), he will soon be free of the nausea and working on getting his taste back.

Best wishes to hub and his loved ones, with congratulations for hanging in there!

Take care,

Joe

kimmygarland's picture
kimmygarland
Posts: 313
Joined: Aug 2009

My message was not clear enough - it has been almost 3 weeks since last chemo (which was carbo) and 2 weeks since last rad treatment. Thank goodness for that (and that on scope it appears there is no cancer remaining in throat per Rad Onc doc).

The nausea is just weird. We've been given and tried Kytril, Compazine and Phenergan. The Phenergan works best but he still says he has it practically all the time. He throws up about once a day.

He is taking in his shakes about every 3-4 hours. He's feeling so much better - I just wish he could shake this dang nausea. I'm sure he will soon.

Thank you very much for all the words of wisdom, I have learned so much from you Soccerfreaks, as I have read the site during treatment.

Scambuster's picture
Scambuster
Posts: 975
Joined: Nov 2009

As you are using all the normal meds and they aren't helping, you might like to try some acupressure. You can google 'accupressure for nausea' and find a bunch of sites for example :

http://www.wikihow.com/Stop-Nausea-With-Acupressure

The main one I know and use is on the inside of your wrist between the bigger tendons. When you find the right position, he should feel a dull ache or light sensation causing a little pain to radiate. Best to use your your thumb and press in hard between the two bigger tendons about 3 fingers down from the first crease at the base of his hand. Press in hard and move up and down till you find the right position. You will know when you get it.

Another possible assist is Ginger. Ginger relieves Nausea. You can make ginger tea with fresh cut ginger in the tea pot OR buy the pre-made tea bags. It may burn his throat if he has throat issues so keep that in mind. If he can stand it even suck on a small piece of fresh ginger.

Hope this is of some use.

Regds
Scambuster

jeb54321
Posts: 22
Joined: Sep 2009

My doctors struggled like crazy to relieve my nausea, but they were never successful, although it sounds like my situation was a little different. Eventually they declared that my "Achilles heel" was nausea, and threw up their hands. Its been almost three months since my treatment stopped, and although I don't throw up anymore, I still have waves of nausea and still take Ativan for it when I am trying new foods.

Possible causes: I eventually worked out that the biggest cause for me was mucous in the back of my throat. It was usually preceded by a cough. The thick mucous in my throat gagged me and led to vomiting.

Also, my stomach was very delicate. I had a feeding tube, and they determined that the tube itself was causing some of the nausea. My body didn't take well to it. But if I overfed (rate was too high) I would get sick, and as a previous poster mentioned, if I went too long, I got sick.

Basically I found that I had to walk a thin line to keep my belly happy. I also found that dry air made me feel nauseous more easily. I took to carrying a damp washcloth with me and holding it over my mouth and nose with one of those blue masks. That worked like a miniature humidifier for me, and really helped with my nausea because dryness really triggered thicker mucous and left the back of my throat irritated. Once I reached coughing stage, it was inevitable.

Other drugs I used were Zofran and Compazine (at night). There was also a drug that they gave me before any IV and which had a pill component to follow up with on the subsequent two days after chemo, but that stopped with the chemo. It never worked either.

Lastly, although I had a lot of nausea, I also found that I "felt" nauseus from a lot of things. The sense of having to burp would give me a sense of nausea, until it came up. Smells of cooking food led to nausea. Eating certain foods led to nausea.

It really was my most difficult issue.

Pleased to say that three monthe out, its much rarer, and I expect to get my tube out very soon which I'm sure will be a true blessing.

Good luck!

Jim

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network